Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 312, NWS Midland/Odessa, TX

August 23, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 23, 2005, 7:18 PM MDT for Lea County, New Mexico. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 7:18 PM MDT (01:18 UTC)
Expired
Aug 23, 2005, 7:49 PM MDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:30 PM MDTTSTM WND DMGHobbs, NMLARGE LIGHT/UTILITY POLE BLOWN DOWN BY THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240120
SVRMAF
NMC025-240215-
/O.NEW.KMAF.SV.W.0312.050824T0118Z-050824T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM MDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 815 PM MDT

* AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND      
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR    
  NEW MEXICO STATE HIGHWAY 18 5 MILES NORTH OF EUNICE...OR ABOUT 17  
  MILES SOUTH OF HOBBS...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EUNICE...
  HOBBS...
  NEW MEXICO HIGHWAY 18 BETWEEN EUNICE AND HOBBS...  

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.


LAT...LON 3240 10327 3238 10306 3278 10305 3279 10328
      3253 10331

$$
1 follow-up statement
000 
WWUS54 KMAF 240149
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM CDT TUE AUG 23 2005

NMC025-240159-
/O.CAN.KMAF.SV.W.0312.000000T0000Z-050824T0215Z/
LEA-
749 PM MDT TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEA COUNTY IS
CANCELLED...

AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 3240 10327 3238 10306 3278 10305 3279 10328
      3253 10331

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 12:16 PM MDT, 7 hours 2 minutes earlier.

Area forecast discussion, Aug 23, 12:16 PM MDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT TUE AUG 23 2005

.SHORT TERM...
MID LEVEL STR AXIS FROM FAR W TX EWD INTO CENTRAL TX THUS WLY
FLOW MAINTAINED ACRS SRN NM MEXICO/W TX MTNS. FARTHER E ACRS PB
ATMOS IS CAPPED PER MODIFIED 12Z KMAF SOUNDING WITH SFC DWPNTS
REFLECTING A 2-5 DEGREE DECREASE FROM 24HRS PREVIOUS. REMNANT
OUTFLOW BOUNDARY IS NEARING FAR NE CWFA BUT IS NOT EXPECTED TO BE
SOURCE OF INITIATION. WATER VAPOR SHOWS UPPER LOW PUSHING NW INTO
BIG BEND VICINITY. LITTLE IF ANY CONVECTIVE ENHANCEMENT HAS BEEN
NOTED WITH FEATURE AS MSTR AXIS IS STILL TOO FAR S (NEAR KBRO).
ISOLD STORMS HAVE ALREADY DEVELOPED IN DAVIS/GDP/SACRAMENTO MTNS
SIMILAR TO MONDAY AND THUS WILL KEEP POPS CONFINED TO MTNS AND
ADJACENT PLAINS. NAM40 FCST SOUNDINGS REFLECT POOR SHEAR WITH
STEEP SUBCLOUD LR/S FAVORING HYBRID MICROBURST ENVIRONMENT. MOS
GUIDANCE CONTINUES TO BE WAY OFF MARK AND WILL CONTINUE TO
UNDERCUT.

.LONG TERM...
THE UPPER LEVEL RIDGE OVER THE AREA...AND THE REST OF THE SOUTHERN
CONUS...SHOWING NO SIGNS OF CHANGING THROUGH WEEK/S END.  THIS WILL
PORTEND MUCH OF THE SAME FOR WEDNESDAY ONWARD...WHICH IS MAINLY
ISOLATED DIURNAL CONVECTION OVER PORTIONS OF THE HIGHER TERRAIN OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.

A TUTT LOW OVER CENTRAL MEXICO WILL CONTINUE SLOWLY WESTWARD AROUND
THE UPPER RIDGE...AND PROBABLY REMAIN TOO FAR AWAY TO HAVE ANY
IMPACT ON THE BIG BEND REGION.  SO IT APPEARS CONVECTION WILL AGAIN
FIRE UNDER H7 THETAE AXIS DRAPED SOUTHWEST/NORTHEAST OVER THE
GUADALUPE MOUNTAINS AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS
WEDNESDAY AFTERNOON/EVENING.  THERE IS A WEAK SHORTWAVE TROUGH OVER
SOUTHEAST TEXAS THAT IS PROGGED TO MOVE OVER THE BIG BEND REGION
WEDNESDAY AFTERNOON.  THIS WAVE MAY BE ENOUGH TO INSTIGATE A FEW
SHRA/TSRA FROM THE BIG BEND TO THE DAVIS MOUNTAINS...SO WILL
RECONFIGURE SLIGHT CHANCE POPS TO ACCOMODATE THIS.  INSTABILITY AND
SHEAR LOOK TOO MEAGER FOR SEVERE STORMS IN ANY OF THESE LOCATIONS...
BUT LOCALLY HEAVY RAINS COULD RESULT IN ISOLATED FLOODING OF
ARROYOS...STREAMS...AND OTHER LOW LYING AREAS.

FROM THURSDAY THROUGH THE REST OF THE EXTENDED...WILL CARRY ONLY
ISOLATED POPS...IF ANY AT ALL...OVER THE FAVORED HIGHER TERRAIN DUE
TO THE SAME AS ABOVE.  HOWEVER...SOME CHANGE MAY BE IN THE OFFING AS
A WEAK UPPER TROUGH FRACTURES THE UPPER LEVEL RIDGE OVER THE
SOUTHEASTERN CONUS BY FRIDAY.  THE UPPER RIDGE IS THEN FLATTENED AND
SHUNTED TO THE SOUTH/SOUTHWEST AS WEAK UPPER TROUGHINESS SETS UP
OVER THE FOUR CORNERS...LEAVING THE AREA UNDER A DIFFLUENT UPPER
PATTERN.  WOULD ADD A SLIGHT CHANCE OF RAIN TO THE SUNDAY/MONDAY
TIMEFRAME IN LIGHT OF THIS...BUT THIS PATTERN IS A BIT DIFFERENT
THAN PREVIOUS RUNS AND AM NOT OVERLY CONFIDENT AT THIS POINT IT WILL
COME ABOUT.  WILL ALLOW SUBSEQUENT SHIFTS TO ASSESS.

MAX/MIN TEMPS APPEAR TO BE IN GOOD SHAPE AS READINGS MORE THAN
LIKELY WILL END UP COOLER THAN MOS GUIDANCE.  WILL MAKE A FEW TWEAKS
HERE AND THERE IF IT APPEARS WARRANTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  94  67  95 /   0   0  10   0
CARLSBAD NM                69  95  67  96 /  20  20  20  10
DRYDEN TX                  71  96  69  96 /   0  10   0  10
FORT STOCKTON TX           68  96  68  96 /   0  10  10  10
GUADALUPE PASS TX          66  88  63  89 /  20  20  20  10
HOBBS NM                   68  95  66  95 /  20  20  20  10
MARFA TX                   59  90  57  90 /  10  10  10  10
MIDLAND INTL AIRPORT TX    69  95  68  95 /   0   0  10   0
ODESSA TX                  69  95  68  98 /   0   0  10   0
WINK TX                    70 101  69 101 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

49/67
Hazardous weather outlook, Aug 23, 12:14 PM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT TUE AUG 23 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
114 PM CDT TUE AUG 23 2005 /1214 PM MDT TUE AUG 23 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST FROM THE DAVIS MOUNTAINS AND STOCKTON PLATEAU...
NORTHWESTWARD THROUGH THE UPPER TRANS PECOS...GUADALUPE
MOUNTAINS...AND SOUTHEAST NEW MEXICO PLAINS INTO THIS EVENING.
SOME OF THESE STORMS WILL BECOME STRONG ENOUGH TO PRODUCE
GUSTY WINDS TO 45 MPH...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON
THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 23, 3:11 PM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 PM CDT TUE AUG 23 2005

NMZ028-232215-
EDDY COUNTY PLAINS-
311 PM MDT TUE AUG 23 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF ARTESIA AT 311 PM
MDT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN NORTH CENTRAL EDDY COUNTY...INCLUDING THE CITY OF
ARTESIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 23, 4:00 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             10 E HOPE               32.82N 104.56W
08/23/2005  0.88 INCH        EDDY               NM   PUBLIC

            RPTD ON U.S. HWY 82 BETWEEN HOPE AND ARTESIA.

&&

LINDLEY
Local storm report, Aug 23, 4:00 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             10 E HOPE               32.82N 104.56W
08/23/2005  0.88 INCH        EDDY               NM   PUBLIC

            RPTD ON U.S. HWY 82 BETWEEN HOPE AND ARTESIA.

&&

LINDLEY
Local storm report, Aug 23, 4:36 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             10 E HOPE               32.82N 104.56W
08/23/2005  0.88 INCH        EDDY               NM   PUBLIC

            RPTD ON U.S. HWY 82 BETWEEN HOPE AND ARTESIA.

0425 PM     HAIL             8 W ARTESIA             32.85N 104.57W
08/23/2005  1.75 INCH        EDDY               NM   TRAINED SPOTTER

&&

LINDLEY
Special weather statement, Aug 23, 4:59 PM MDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT TUE AUG 23 2005

TXZ058-232330-
REEVES COUNTY AND UPPER TRANS PECOS-
559 PM CDT TUE AUG 23 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER FARM TO MARKET ROAD 2903
ABOUT 7 MILES SOUTH OF INTERSTATE 20 IN CENTRAL REEVES COUNTY AT
559 PM CDT...MOVING NORTHEAST AT 5 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

DEADLY LIGHTNING IS ALSO LIKELY.

THIS STORM WAS RAPIDLY INTENSIFYING. PEOPLE IN THE AREA SHOULD
MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED TO SEEK
SHELTER SHOULD SEVERE WEATHER THREATEN OR IF A WARNING SHOULD BE
ISSUED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:36 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.